Feeling numb to both good and bad experiences is a sign something is going on with your mental health care. It’s either a side effect of mental health treatment or a symptom of a mental health disorder.
You’re not alone in feeling this way. Here’s what you need to know to help you feel the full range of human emotions, both positive and negative, again.
What Is Emotional Blunting?
Emotional blunting means you are numb to both positive and negative emotions. You can’t seem to cry or feel sad about things that normally would make you sad. You also can’t seem to laugh or smile at things that would normally make you happy.
People experiencing this side effect often describe themselves as feeling “flat” or “detached,” or having “dull” emotions.
Other terms for emotional blunting include emotional indifference, diminished emotional responsiveness, and reduced emotional sensitivity.
Symptoms of emotional blunting
If you have emotional blunting, you:
- Have difficulty showing or expressing love, affection, anger, or fear.
- May be unable to cry or laugh.
- Have difficulty sharing sadness or joy.
- Feel emotionally detached from friends and family.
In extreme cases, you may find you are unable to feel any emotions at all.
Never Miss a Beat!
Subscribe to Our HealthBeat Newsletter!
Get Healthy Tips Sent to Your Phone!
What Causes Emotional Blunting?
There are two main causes of emotional blunting:
Emotional blunting is a commonly reported side effect of taking antidepressants for depression and other mental health issues. It affects 46% of people taking antidepressants for depression. That’s according to a three-country survey by the University of Oxford.
Any antidepressant can cause emotional blunting. But two classes of drugs are the most responsible:
Selective serotonin reuptake inhibitors (SSRIs)
SSRIs are the antidepressant class most linked to emotional blunting. SSRIs include:
- Escitalopram (Lexapro)
- Fluoxetine (Prozac)
- Paroxetine (Paxil)
- Sertraline (Zoloft)
Serotonin-norepinephrine reuptake inhibitors (SNRIs)
- Desvenlafaxine (Pristiq)
- Duloxetine (Cymbalta)
- Venlafaxine (Effexor XR)
Mental health issues
You may suppress your emotions as a way to cope with stressful events or difficult news, such as getting a cancer diagnosis.
Reduced emotional sensitivity is sometimes a residual symptom of an uncontrolled mental health issue. That’s according to a report in Frontiers in Psychiatry.
Research has also linked blunted emotions to mental health disorders, including:
- Major depressive disorder.
- Post-traumatic stress disorder.
Treatment for Emotional Blunting
You might wonder: Does emotional blunting go away? How long it lasts and your treatment will depend on what’s causing you to feel this way.
Managing your antidepressants
For most people, antidepressants are the main cause of emotional blunting. In most cases, feelings of numbness go away when you stop taking the antidepressant that is causing you to feel this way.
If you feel emotionally numb, it’s important to tell your doctor. Don’t stop taking your antidepressant without talking to your doctor first.
To avoid emotional blunting or reduce its severity, your doctor may:
Reduce your antidepressant dosage
The feelings of numbness that come from taking antidepressants seem dosage-dependent. That means the higher dosage you take of an antidepressant, the more likely it is you may experience emotional blunting.
For many people with mental health disorders, finding an antidepressant that works can take time. If the antidepressant you use works for you, your doctor may reduce your dosage first to see if that helps.
Stop your antidepressant
Emotional blunting is one of the main reasons people stop taking their antidepressants. For most people, when they stop their antidepressants, they are able to feel emotions again.
Switch you to an antidepressant in a different drug class
Different antidepressants work on different brain chemicals. Antidepressant classes that work on the brain chemical serotonin (SSRIs in particular) appear most responsible for emotional blunting. Switching to a different class of antidepressant may help.
Add a second antidepressant
Your doctor may lower the dosage of your current antidepressant. But they may add a second antidepressant that can help manage the emotional blunting.
What else can you do?
Some people may continue to experience emotional blunting even after they make medication changes. If you have ongoing mental health issues, it’s important to seek treatment.
Your doctor can help you find the right antidepressant and dosage to manage your mental health disorder without this side effect. They will also help you develop a treatment plan to manage your mental health disorder. Effective treatment for depression and other mental health disorders often includes both medications and psychotherapy (or talk therapy).
Hongzhe Ma, Min Cai, and Huaning Wang. Emotional Blunting in Patients With Major Depressive Disorder: A Brief Non-systematic Review of Current Research. Frontiers in Psychiatry. Dec. 14, 2021. Link.
Emotional blunting with antidepressant treatments: A survey among depressed patients. Journal of Affective Disorders. October 2017. Link.
UPMC Western Psychiatric Hospital is the hub of UPMC Behavioral Health, a network of community-based programs providing specialized mental health and addiction care for children, adolescents, adults, and seniors. Our mission is to provide comprehensive, compassionate care to people of all ages with mental health conditions. UPMC Western Psychiatric Hospital is a nationally recognized leader in mental health clinical care, research, and education. It is one of the nation’s foremost university-based psychiatric care facilities through its integration with the Department of Psychiatry of the University of Pittsburgh School of Medicine. We are here to help at every stage of your care and recovery.